Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 8, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 30, 2003, 7:21 PM EDT for Nelson County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2003, 7:21 PM EDT (23:21 UTC)
- Expired
- Apr 30, 2003, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:00 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 30, 3:00 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED APR 30 2003 .EARLY PERIODS...TSRA FIRING ALNG APLCHNS IN WVA/VA TAFTN. AREA IN GOOD WAA AT NOSE OF THTE ADVCTN...AND HAS MODEST SFC CNVGNC AND OROGRAPHIC LIFT AS WELL. META HAS CAPTURED THIS FTR WELL...AND TAKES CLUSTER ACRS CWFA TNGT. NOT SURE HOW MUCH INSTAB WL BE IN PLACE... SPCLY AFDK. IN THAT REGARD...ETA APPRS OVRDONE. WL BE UNDERCUTTING MET MOS...GOING CLOSER TO MAV. EMPH ON TSRA IN THE EVNG SHEN VLY AND CNTRL VA...THEN CHC SHRA EVRYWHR OVNGT AS CLUSTER DIES. WHATEVER CNVCTN AT DWN WL BE EXITING CHSPK BAY. RESIDUAL AMS QUITE MOIST...W/ DEWPTS IN LWR 60S. THUS...INSTAB PRSNT. BEST FOCUSING MECH WL BE CDFNT SINKING ACRS GRTLKS. AMS TSRA CERTAINLY PSBL ELSW KEYING OFF WK LINGERING BDNRYS. OTRW...JUST A PTCLDY WRM DAY. THERE WL BE CHC POPS INVOF DMH FOR MRNG...THEN WL PLACE CHC POPS FOR THE AFTN IN THE WRN RDGS AND NRN SHEN VLY. TEMP-WISE...NO GLARING DISCREPANCIES BTWN MOS GDNC...AND VALUES ACCPTD. HTS .LONG TERM...THU NIGHT THRU WED... NEXT SVRL DAYS LOOKING LIKE MORE AND MORE CLDS. MON IS THE OUTLIER. ON THU NGT A WK BNDRY WL SIT TO THE NW OF THE FA. AM NOT XPCTG A LOT OF PCPN W/ THIS BUT HV ADDED CHC POPS ACROSS THE NRN 2/3RDS OF THE CWA - THIS PUTS US IN LN W/ SURROUNDING OFFICES. IN SRLY FLOW/LOTS OF CLDS THU NGT SHOULD BE RLTVLY WARM. W/ FNT RUNNING DIRECTLY ACRS UPPER FLOW THIS WL BE A SLOW MOVER. WL KEEP 50 POPS FOR FRI ACRS ENTIRE CWA - KEEPING PSBL TRW MENTIONED ALTHOUGH FEEL DYNAMICS ARE QUITE LIMITED. TEMPS IN M70S. MDLS ARE SOMEWHAT DIVERGENT ON WHAT WL HAPPEN DURG THE 1ST PART OF THE WKND...BUT FEEL IT WL BE CLDY NO MATTER. BNDRY REMAINS OVR THE AREA WHILE HIGH PRES BUILDS INTO CNTRL ONTARIO CREATING SOMEWHAT OF A DAMMING SITUATION. WL RMV POPS IN THE FAR W ON SAT AND CHG WRDG E OF THE MTNS TO CHC OF R-L-. RDG BEGINS BUILDING IN LATER ON SUN WHICH WL PRODUCE WHAT LOOKS LIKE A GREAT DAY FOR MON. WL BRING NEXT CHC OF PCPN IN FOR TUE AHEAD OF NEXT CD FNT. MRF SHOWS FNT BEING PROGRESSIVE...MAN PROGS HOLD IT BACK...ENSEMBLES ARE DIVERGENT. PERSONALLY UNCERTAIN ABT EXACT TRACK BUT AT THIS TIME WL ISSUE FCST BASED ON A PROGRESSIVE FNT AND WL END NEXT BOUT OF RA DURG TUE NGT. WOODY .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, Apr 30, 11:06 AM EDT, 8 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057- WVZ048>055-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1106 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS IN THE WESTERN MOUNTAINS LATE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Apr 30, 3:58 PM EDT, 3 hours 23 minutes before
MDZ002-VAZ027-028-WVZ049>051-055-302115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 358 PM EDT WED APR 30 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH VALLEY... AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHORT GAP TO 4 MILES EAST OF MOOREFIELD TO 5 MILES SOUTH OF MILAM...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF CUMBERLAND...LA VALE...STRASBURG...WOODSTOCK... BERKELEY SPRINGS...FORT ASHBY...MOOREFIELD...RIDGELEY...ROMNEY AND MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT. MANNING
Special weather statement, Apr 30, 4:41 PM EDT, 2 hours 40 minutes before
VAZ021-025-026-036-WVZ054-302145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT WED APR 30 2003 ...STRONG THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH VALLEY... AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF MUSTOE TO JUST NORTH OF ROANOKE...MOVING EAST AT 25 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER IN A FEW LOCATIONS IN SOUTHWEST VIRGINIA. A FEW OF THESE STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BRIDGEWATER...CRIMORA... GROTTOES... HARRISONBURG...STAUNTON...WAYNESBORO...SHERANDO...AFTON... MONTEBELLO...WINTERGREEN AND DALE ENTERPRISE WILL BE AFFECTED BY THESE STORMS THROUGH EARLY EVENING. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, Apr 30, 6:35 PM EDT, 46 minutes before
VAZ025-036-037-302345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 635 PM EDT WED APR 30 2003 ...STRONG THUNDERSTORMS IN THE CENTRAL SHENANDOAH VALLEY AND FOOTHILLS... AT 634 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM STAUNTON SOUTHWARD TO NEAR BEDFORD CITY...MOVING NORTHEAST AT 25 MPH. THE STRONGEST STORMS ARE LOCATED ON THE SOUTHERN END OF THIS LINE OF STORMS. SOME OF THE STRONGER STORMS AFFECT PARTS OF NELSON COUNTY THROUGH 730 PM...POSSIBLY PRODUCING HAIL AND GUSTY WINDS. THE REMAINDER OF THE AREA FROM STAUNTON TO CHARLOTTESVILLE AND POINTS SOUTH MAY ALSO EXPERIENCE SHOWERS AND THUNDERSTORMS THIS EVENING PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.